Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Barb-cat (or anyone else)--quick Lithium question fluffy

Posted by BarbaraCat on August 31, 2003, at 12:10:22

In reply to Barb-cat (or anyone else)--quick Lithium question, posted by fluffy on August 30, 2003, at 15:33:11

Hi Katy,
Yep, lots of side fx that went away. Let's see if I can remember:
1. Nausea, especially if I took on an empty stomache and headache, but only for 1 week
2. Trembly feeling inside and shakey hands
3. Metallic taste in mouth, thirst all the time
4. Smelly pee, lots of it and clear
5. Craving for salt (which you should take more of anyway cause all that peeing depletes it)
6. Tiredness
7. Just feeling weird, kinda in a Limbo place
8. Fuzzy head

These diminished in 1.5 to 3 weeks. They were never incapacitating the way some of the other meds made me feel. It was a little hard to get going in the morning, but no big deal. The fuzzy headed was annoying, but no worse than other meds and I knew from experience that it would subside eventually (tho' that is usually the last to go).

Important: TAKE WITH FOOD.

Then when I increased from 600mg to 900mg, which was where my pdoc wanted me based on the blood work, I got those same side fx again, only this time it felt disruptive and uncomfortable, like it was definitely too high. I backed down to 600mg. Even tho my therpeutic zone wasn't even in the 'low' range, I felt it was working good enough for me. 600mg seems perfect, 300 is definitely too low and I get the disorganization and frenetic stuff at that level. Sometimes some hypomania will break through and I wonder if I should be taking more, but it does pass eventually and I'm glad I held the course. Kay Redfield Jamison said that she eventually decreased because she didn't like the deadening effects and, although she gets the breakthroughs, all in all she's happy with her decision - riding the edge.

At one point when I was complaining about tiredness at first, he had me take it all at night instead of spacing it out (I think I might have been on 900mg at this point as well). I felt TERRIBLE the next morning, just awful, like that awful shakey blurpy feeling after drinking way too much. So I imagine this is what it can feel like if it's increased too fast - yuck. But it never was bad like that for me.

One other time when I went on nortriptyline, all those same things surfaced, but I'll never know if it was the combo, nortriptyline's effects, or what. The point is, all of these went away in time. I felt a nice calmness come upon me at about 3 weeks within each new settling in - nothing remarkable, just a 'normal' feeling that also made my other meds work better.

The only one that has not gone away, and for me is the most worrisome is the thyroid issue. I've been hypothyroid for at least 20 years and have it controlled through meds. Improperly treated, I'm miserable. I knew lithium could be problematic and could replace thyroxine hormone, but I didn't think it would happen to me. It did and I'm still trying to get my levels normal. Docs say 'Oh, that's easy to treat. Just take more thyroid hormone'. A rather typical response. But I'm worried about what it's doing to my thyroid long term. But that's the ONLY complaint I have about it.

I wouldn't want to raise lithium higher into my 'therapeutic window' because I feel it probably would interfere with creativity, sesitivity, spontaneity, thyroid, and such.

I've heard it said that it causes weight gain, but I've been on so many weight gaining meds (Remeron, nortriptyline, blobbing around) that I doubt lithium would make that much difference. I really do have to watch my exercise levels and diet, but hell, most women my age do anyway, and so should everyone for that matter.

You could ask your pdoc for extended release lithium. I think we talked about this before and they were too expensive for you? I've never taken, but heard the extended form greatly diminishes problems. I most definitely would not say that it either works for you or doesn't, based on transient side effects. Give it time, maybe even more than you're comfortable with, because it's definitely worth it. You may need to take measures into your own hands as to time of dosing, strength of dosing, etc. Take more salt (sea salt) and get your thyroid checked regularly and don't let your TSH go over 3.0 NO MATTER what the docs say. You do NOT want a low thyroid. I can't remember why others stopped lithium, what reasons interferred (it was usually fear of anticipated effects rather than real), but I can't recall anyone claiming it didn't help them greately. I don't think it even matter if you're not classic BP. Lithium augments any AD or mood stabilizer, simply by the way it (seems) to act on the ion gates and electrical potential of the neuronal axon. It target another mechanism and even increase Brain Derived Neuronal Factor which makes dendrites grow and is a very good thing.


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:BarbaraCat thread:9730
URL: http://www.dr-bob.org/babble/20030828/msgs/255889.html